Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Allergy Asthma Rep. 2002 Jan;2(1):34-9.

Antiepileptic hypersensitivity syndrome: clinicians beware and be aware.

Author information

1
Department of Pharmacy, Children's Hospital of New York, Columbia Presbyterian Medical Center, 622 West 168th Street, VC Basement, New York, NY 10032, USA. olb9003@nyp.org

Abstract

Antiepileptic hypersensitivity syndrome is a serious idiosyncratic, non-dose-related adverse reaction reported to occur with phenytoin, phenobarbital, carbamazepine, primidone, and lamotrigine. The reaction usually develops 1 to 12 weeks after initiation of therapy with one of the above agents and is recognized by the classic triad of fever, rash, and internal organ involvement. Immediate discontinuation of the suspected anticonvulsant is essential for good outcome. Patients usually are managed supportively with hydration, antihistamines, H(2)-receptor blockers, and topical corticosteroids. In severe cases, the use of systemic corticosteroids may be necessary. The use of intravenous immune globulin should be limited to severe cases where Kawasaki disease or idiopathic thrombocytopenic purpura cannot be ruled out. Education of health care professionals and patients is imperative to improving outcomes and prevention of this reaction in the future.

PMID:
11895623
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center